Beta-Blocker Overdose: “You know, the green pill.”
Beta-blocker overdose is potentially fatal and requires a high index of suspicion and quick action by emergency physicians. Patients can be asymptomatic, but quickly become bradycardic, hypotensive, and altered with subsequent cardiac arrest. If treated quickly and aggressively, beta-blocker overdoses can have good clinical outcomes.
KeywordsBeta-blocker Bradycardia Altered mental status
Katherine Buck: Nothing to disclose
Colin Kaide: Callibra, Inc.-Discharge 123 medical software company. Medical Advisory Board Portola Pharmaceuticals. I have no relationship with a commercial company that has a direct financial interest in subject matter or materials discussed in article or with a company making a competing product.
- 1.Brubacher JR. β-Adrenergic antagonists. In: Hoffman RS, Howland MA, Lewin NA, et al., editors. Goldfrank’s toxicologic emergencies. 10th ed. Columbus: McGraw-Hill Education; 2015.Google Scholar
- 2.Mowry JB, Spyker DA, Brooks DE, Zimmerman A, Schauben JL. 2015 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 33rd Annual Report. Clin Toxicol (Phila). 2016;54(10):924–1109. https://doi.org/10.1080/15563650.2016.1245421.CrossRefGoogle Scholar
- 14.Le Fevre P, Gosling M, Acharya K, Georgiou A. Dramatic resuscitation with Intralipid in an epinephrine unresponsive cardiac arrest following overdose of amitriptyline and propranolol. BMJ Case Rep. 2017;2017 https://doi.org/10.1136/bcr-2016-218281.
- 15.Youngquist ST, Kaji AH, Niemann JT. Beta-blocker use and the changing epidemiology of out-of-hospital cardiac arrest rhythms. Resuscitation. 2008;76(3):376–80. https://doi.org/10.1016/j.resuscitation.2007.08.022.CrossRefPubMedGoogle Scholar